Diarrhoea can usually be treated effectively by self-medication. The mainstay of therapy is adequate hydration. Illness are usually self-limiting and does not require any specific medical therapy. The overwhelming majority of adults have mild diarrhoea that will not lead to dehydration provided adequate fluids is taken. Hydration can be achieved by drinking boiled barley or rice water with sprinkle of salt. This formulation helps to increase water absorption across the gut wall. An easier way is to consume commercially available oral rehydration salts in tablets or sachets form ( Rehidrat, Dioralyte ). This tablets can be drunk after reconstitution in boiled water (Please read the manufacturer's instruction for methods of dilution). Most people will find it more comfortable to rest the bowel for a few days by avoiding high fibre, high fat foods. Frequent feedings of fruit drinks, tea, de-fizzed carbonated beverages and soft easily digested foods ( eg. soups, crackers) are encouraged.
Routine use of antibiotics is not recommended as illness is self limiting. Antibiotics are indicated for those persons with high fever and prolonged diarrhoea. Antibiotics are used in diarrhoea due to invasive bacterial agents (shigella, salmonella) as antibiotics are believed to reduce environmental contamination. Anti-diarrhoeal agents (such Lomotil) works by decreasing the bowel contraction and may be used to decrease frequeny of diarrhoea, liquidity of stool and abdominal cramps. It should not be used if there is high fever and blood is present in stool indicating severe large bowel inflammation. This drug should also be discontinued and medical advice should be saught if diarrhoea is worsening after few days of therapy.
Avoidance of milk and milk products is recommended for the first few weeks to avoid worsening of the diarrhoea from lactase deficiency. Gastroenteritis can reduce concentration of the enzyme lactase and thus the ability of small bowel to digest lactose present in milk.
Illness is usually self-limiting and lasts for 3 to 4 days. If diarrhoea is prolonged for more than one week, you are advised to visit your doctor for assessment and to obtain a course of antibiotics.
Most people recover from an attack of gastroenteritis without any complication. In a minority of patients who fail to keep up with the loss of water in their stool, their body may become too dry and this can result in kidney failure.
Opinion should be sought for the following circumstances :
Your doctor may order stool specimens for culture, blood test to check for white counts and degree of dehydration.
Prevention lies in the adherence to standard food-handling techniques, with particular attention paid to avoiding multiplication of the organism within food ( i.e. proper heating and the ptompt refrigeration after cooking of ood items). This basic principle of food handling applies to as much to your self as your favourite hawker stalls.
High-risk areas for traveller's diarrhoea are deveoping areas of the world where rates of endemic diarrhoea are highest and this includes Latin America, Africa, the Middle East, and parts of Asia. Developed nations such as the United States, Europe, Australia pose the lowest risk. Travellers from low-risk industrialised countries to high-risk areas are at risk. The illness appears to be associated with more frequent reliance on public rather than private eating establishment and alterations in diet.
Illness is usually self-limiting and lasts for three to four days if left untreated. Mortality from the illness is almost nonexistent but morbidity can be considerable, confining travelers to bed in up to 30% of cases, or altering 40% of itineraries.
Escherichae coli (E. coli) is a common cause of traveller's diarrhoea accounting for up to 70% of cases. Acquisition of these pathogenic agents is through ingestion of contaminated food or water.
Raw vegetables, raw meat or seafood, and other moist foods maintained at room temperature are high-risk items. Tap water and ice are also considered to be unsafe. In general, food should be selected that are served piping hot. Risk for development of travelers's diarrhoea increases when eating at restaurants, and particularly when eating food purchases from street vendors. Safe food items include boiled or bottled water and beverages, canned products, and fruits that can be peeled.
Studies have shown that prophylactic antibiotics are effective in reducing the frequency of traveler's diarrhoea but this is generally not recommended due to side effects inherent with antibiotics consumption especially with prolonged use.
Oral fluid is the mainstay of therapy.
If symptoms are moderately severe (stools frequency of up to 5x per day), anti-diarrhoeal agents such as loperamide (Lomotil) at 4mg three times per day is recommended.
Medical opinion and antibiotics is recommended if frequency of diarrhoea is more than 6 times per day especially if there is associated fever or blood in the stools.
Cholera is caused by the bactera Vibrio cholerae and is endemic in southern Asia, Africa and Latin America where overcrowding with poor water and waste sanitation. Faecally contaminated water and seafood are the major vehicle of transmission for cholera. Illness is caused by the bacterial toin which induces the small bowel mucosa from an 'active absorber' of water to a 'secretor' of water. Illness varies from one of mild gastroenteritis to a severe profuse watery diarrhoea. Faecal material has been described as of 'rice water' consistency. Up to one litre of water per hour can be lost in the diarrhoea. Diagnosis is made by isolation of the organism from the stool. The main line of treatment is rehydration through oral or intravenous routes. Antibiotic is generally given as it shortens the duration of illness.
Diarrhoea may occur during or after a course of antibiotics; there is usually no obvoius pathogen. Symptom usually resolve after the completion of antibiotics. The course is benign and does not require any therapy.
However, the severe end of antibiotic associated diarrhoea is a condition called pseudomembrainous colitis. This is so called because there is inflammation of the large bowel with a layer of mucus overlying the surface. There is suppresion of the usual 'resident' bacteria which keeps the large bowel in healthy condition by the antibiotics with subsequent overgrowth of 'harmful' bacteria ( Clostridium difficle ). This bacteria secretes a toxin which causes inflammation to the large bowel. Symptom indicating this condition is diarrhoea associated with passage of blood and mucus. If you have onset of diarrhoea after a recent course of antibiotic and the stool is bloody, you should visit your doctor to get the appropriate therapy.
Subscribe to our mailing list to get the updates to your email inbox...